Bulletin (New Series) of the American Mathematical Society

Every three-sphere of positive Ricci curvature contains a minimal embedded torus

Brian White

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 21, Number 1 (1989), 71-75.

First available in Project Euclid: 4 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E12: Applications to minimal surfaces (problems in two independent variables) [See also 49Q05] 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42] 49F10


White, Brian. Every three-sphere of positive Ricci curvature contains a minimal embedded torus. Bull. Amer. Math. Soc. (N.S.) 21 (1989), no. 1, 71--75. https://projecteuclid.org/euclid.bams/1183555126

Export citation


  • [CS] H. I. Choi and R. Schoen, The space of minimal embeddings of a surface into a three dimensional manifold of positive ricci curvature, Invent. Math. 81 (1985), 387-394.
  • [H] R. Hamilton, Three-manifolds with positive ricci curvature, J. Differential Geom. 17 (1982), 255-306.
  • [J] J. Jost, Embedded minimal surfaces in manifolds diffeomorphic to the three dimensional ball or sphere, preprint.
  • [L] H. B. Lawson, Complete minimal surfaces in S3, Ann. of Math. (2) 92 (1970), 335-374.
  • [P] J. Pitts, Existence and regularity of minimal surfaces on riemannian manifolds, Princeton Univ. Press, Princeton, N.J., 1981.
  • [PR] J. Pitts and H. Rubinstein, Equivariant minimax and minimal surfaces in geometric 3-manifolds, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 303-309.
  • [SS2] L. Simon and F. Smith, On the existence of embedded minimal two-spheres in the three-sphere, endowed with an arbitrary riemannian metric, preprint.
  • [TT] F. Tomi and A. J. Tromba, Extreme curves bound embedded minimal surfaces of the type of the disk, Math. Z. 158 (1978), 137-145.
  • [Wl] B. White, New applications of mapping degrees to minimal surface theory, J. Differential Geom. 29 (1989), 143-152.
  • [W2] B. White, The space of minimal submanifolds for varying riemannian metrics, preprint.